Maryland, 2012

Flash Flood in Maryland, June 22, 2012

June 22, 2012 · NWS LWX · 1 event in 1 county or zone

A trough of low pressure triggered showers and thunderstorms during the 22nd. An isolated flash flood occurred in Carroll County due to one of these thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A trough of low pressure triggered showers and thunderstorms during the 22nd. An isolated flash flood occurred in Carroll County due to one of these thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 22, 1:51 PM EST, 3 hours 24 minutes earlier.

Area forecast discussion, Jun 22, 1:51 PM EST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
251 PM EDT FRI JUN 22 2012

.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS THE AREA THIS AFTERNOON AND TONIGHT.
HIGH PRESSURE AT THE SURFACE WILL BUILD OVERHEAD FOR THE WEEKEND.
ANOTHER COLD FRONT WILL PASS THROUGH THE AREA MONDAY. AN UPPER LEVEL
TROUGH MAY SET UP ACROSS THE MID-ATLANTIC DURING THE MIDDLE OF NEXT
WEEK.
&&

.NEAR TERM /THROUGH SATURDAY/...
COLD FRONT CURRENTLY STRETCHES FROM NEW ENGLAND TO THE WESTERN MID
ATLANTIC BACK THROUGH THE LOWER MISSISSIPPI RIVER VALLEY. A LEE
TROUGH IS SITUATED ACROSS THE EASTERN CWFA.

SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG AND AHEAD OF THE COLD
FRONT...AND ALONG THE LEE TROUGH THIS AFTERNOON. 16Z SPECIAL
SOUNDING STILL SHOWS A VERY PRONOUNCED INVERTED V STRUCTURE. WEAK
CAP AROUND 925MB SHOULD CONTINUE TO MIX OUT WITH THE COVERAGE OF
STORMS INCREASING ACROSS THE METRO AREAS THROUGH THE EVENING. HIGH
CAPE/LOW SHEAR DAY...WITH WET MICROBURTS BEING THE MAIN SEVERE
WEATHER THREAT. HOWEVER...LAPSE RATES ARE A LITTLE STEEPER THAN WHAT
MODELS FORECAST AND A FEW SEVERE HAIL REPORTS ARE POSSIBLE. LOCALLY
HEAVY RAINFALL IS ALSO LIKELY. SEVERE THUNDERSTORM WATCH RUNS
THROUGH 9 PM FOR EAST OF THE BLUE RIDGE.

DO THINK STORMS WILL FILL IN EAST OF THE BLUE RIDGE THIS AFTERNOON
ALONG THE LEE TROUGH. COLD FRONT WILL CONTINUE TO ADVANCE EASTWARD
THROUGH THE LATE AFTERNOON AND REACH THE METRO AREAS BY EARLY THE
EVENING. IF CURRENT STORMS EXHAUST THE INSTABILITY EAST OF THE BLUE
RIDGE...PRECIP ASSOCIATED WITH THE ACTUAL FROPA MAY STRATIFORM OUT
WHEN IT REACHES THE METRO AREAS WITH DIMINISHED THUNDERSTORM
COVERAGE/STRENGTH.

COLD FRONT WILL SLOWLY MOVE OFFSHORE THROUGH EARLY SATURDAY MORNING
WITH SHOWERS POSSIBLY LINGERING EAST OF THE INTERSTATE 95 CORRIDOR
OVERNIGHT.

HIGH PRESSURE BUILDS IN FROM THE WEST DURING THE DAY ON SATURDAY.
SLIGHTLY COOLER TEMPS ARE LIKELY TOMORROW...WITH VALUES NEAR
NORMAL UNDER MOSTLY SUNNY SKIES.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
HIGH PRESSURE WILL CONTINUE TO MOVE INTO THE REGION SATURDAY EVENING
AND INTO SUNDAY.  RETURN FLOW WILL CONTINUE AS WELL AND WARMER AND
MORE HUMID CONDITIONS EXPECTED.  EAST OF THE APPALACHIANS A LEE
TROUGH IS EXPECTED TO FORM AND CAUSE AN AREA OF SHOWER AND
THUNDERSTORM TO DEVELOP SUNDAY AFTERNOON.  TROUGH OVER THE GREAT
LAKES IS EXPECTED TO MOVE EASTWARD AND TO THE NORTH SUNDAY NIGHT AND
INTO MONDAY.  A COLD FRONT ASSOCIATED WITH THIS TROUGH IS EXPECTED
TO MOVE THROUGH THE OUTLOOK AREA MONDAY AFTERNOON.  HIGH TEMPS MAY
BE REACHED EARLY ON MONDAY AS NORTHWEST WINDS PUSH THROUGH AFTER
FROPA AND CAUSE TEMPS TO DROP MONDAY AFTERNOON.  SHOWERS AND
THUNDERSTORMS ARE POSSIBLE AS FROPA MOVES THROUGH REGION.  BEST
CHANCE FOR THUNDERSTORMS DUE TO HIGHER INSTABILITY AND SURFACE
HEATING WILL BE OUR SOUTHERN ZONES.
&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
PRESSURE SURGE BEHIND FROPA MONDAY AFTERNOON WILL CAUSE BREEZY
NORTHWEST WINDS IN THE EVENING.  MODELS SHOW UPPER LEVEL TROUGH AND
FROPA WILL KEEP A TROPICAL STORM OFF THE SC COAST AND AWAY FROM THE
OUTLOOK AREA.  SFC HIGH PRESSURE FROM THE WEST WILL MOVE CLOSER TO
THE REGION INTO THE MIDDLE PORTION OF THE WEEK.  NORTHERLY WINDS
WILL KEEP OUR TEMPS BELOW CLIMO AND AS UPPER TROUGH MOVES NORTH OF
THE AREA CLOUDS AND SHOWERS WILL BE POSSIBLE.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
COLD FRONT APPROACHING THE APPALACHIANS...WITH A LEE TROUGH EAST OF
THE INTERSTATE 95 CORRIDOR. NUMEROUS SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED ACROSS THE REGION THIS AFTERNOON AND WILL CONTINUE THROUGH
THE EARLY EVENING HOURS. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WIND GUSTS AND LOCALLY HEAVY RAINFALL.

THUNDERSTORM CONVERGE SHOULD DIMINISH AFTER SUNSET WITH THE LOSS OF
HEATING/INSTABILITY...HOWEVER SHOWERS MAY LINGER EAST OF THE
INTERSTATE 95 CORRIDOR THROUGH EARLY SATURDAY MORNING UNTIL THE COLD
FRONT MOVES OFFSHORE. NO RESTRICTIONS TO CIGS/VSBY ANTICIPATED
DURING THE DAY ON SATURDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY AFTERNOON WITH
MVFR/IFR RESTRICITIONS POSSIBLE WITHIN ACTIVITY.  A COLD FRONT WILL
MOVE INTO THE REGION MONDAY AND NORTHWEST FLOW WITH GUSTS AROUND 20
KNOTS ARE POSSIBLE BEHIND FROPA.  HIGH PRESSURE MOVES INTO THE AREA
FOR THE MIDDLE PORTION OF NEXT WEEK.
&&

.MARINE...
NUMEROUS SHOWERS AND THUNDERSTORMS WILL AFFECT THE WATERS THIS
AFTERNOON AND EVENING AS A COLD FRONT MOVES THROUGH THE MID
ATLANTIC. STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS...AND
SPECIAL MARINE WARNINGS ARE LIKELY WITH THIS ACTIVITY. THUNDERSTORMS
SHOULD DECREASE IN STRENGTH/COVERAGE WITH SUNSET. THE COLD FRONT
WILL MOVE OFFSHORE BY EARLY SATURDAY MORNING...WITH HIGH PRESSURE
BUILDING OVERHEAD FOR THE AFTERNOON.

SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY AFTERNOON WITH
MVFR/IFR RESTRICITIONS POSSIBLE WITHIN ACTIVITY.  SCA IS POSSIBLE
SUNDAY EVENING.  A COLD FRONT WILL MOVE INTO THE REGION MONDAY AND
NORTHWEST FLOW WITH GUSTS AROUND 20 KNOTS ARE POSSIBLE BEHIND
FROPA.  HIGH PRESSURE MOVES INTO THE AREA FOR THE MIDDLE PORTION OF
NEXT WEEK.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

LISTEMAA/SHEFFIELD
Hazardous weather outlook, Jun 22, 3:16 PM EST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
416 PM EDT FRI JUN 22 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
231000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
416 PM EDT FRI JUN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM FOR THE
OUTLOOK AREA. SOME STORMS WILL BE CAPABLE OF PRODUCING DAMAGING
WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SMALL CRAFT ADVISORY MAY BE NEEDED SUNDAY NIGHT FOR A PORTION OF
THE WATERS.

.SPOTTER INFORMATION STATEMENT...

THE SPOTTER NETWORK HAS BEEN ACTIVATED. PLEASE RELAY REPORTS OF
SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-231000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
416 PM EDT FRI JUN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM FOR MUCH OF
THE OUTLOOK AREA. SOME STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE SPOTTER NETWORK HAS BEEN ACTIVATED. PLEASE RELAY REPORTS OF
SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE.

KRAMAR

In the hours before

Special weather statement, Jun 22, 4:48 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
548 PM EDT FRI JUN 22 2012

VAZ025-026-222230-
ROCKINGHAM VA-AUGUSTA VA-
548 PM EDT FRI JUN 22 2012

...STRONG THUNDERSTORM TO AFFECT ROCKINGHAM AND AUGUSTA COUNTIES...

AT 549 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER MOSCOW...
MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE BRIDGEWATER...HARRISONBURG AND GROTTOES.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS IN EXCESS OF 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH
THIS STORM. WINDS THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES.
TAKE SHELTER UNTIL THE PASSED.

&&

LAT...LON 3846 7868 3813 7878 3822 7917 3840 7917
TIME...MOT...LOC 2149Z 270DEG 13KT 3831 7905

KONARIK
Local storm report, Jun 22, 4:56 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
556 PM EDT FRI JUN 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     TSTM WND DMG     2 N LIBERTYTOWN         39.52N  77.24W
06/22/2012                   FREDERICK          MD   TRAINED SPOTTER

            SEVERAL TREE BRANCHES UP TO 2 INCHES IN DIAMETER DOWN.

&&

EVENT NUMBER LWX1200362

KLW
Special weather statement, Jun 22, 4:57 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
557 PM EDT FRI JUN 22 2012

MDZ005>007-222245-
HARFORD MD-CARROLL MD-NORTHERN BALTIMORE MD-
557 PM EDT FRI JUN 22 2012

...STRONG THUNDERSTORM TO AFFECT HARFORD...CARROLL AND NORTHERN
BALTIMORE COUNTIES...

AT 557 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES SOUTHWEST
OF FREELAND...MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE JARRETTSVILLE.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3944 7646 3961 7682 3973 7679 3972 7643
TIME...MOT...LOC 2157Z 288DEG 15KT 3967 7670

KONARIK
Local storm report, Jun 22, 5:10 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
610 PM EDT FRI JUN 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             2 SSW REESE             39.52N  76.95W
06/22/2012  M0.75 INCH       CARROLL            MD   TRAINED SPOTTER

            DIME SIZE HAIL

&&

EVENT NUMBER LWX1200363

KLW
Local storm report, Jun 22, 5:11 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
611 PM EDT FRI JUN 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             2 ESE PYLESVILLE        39.68N  76.34W
06/22/2012  E0.88 INCH       HARFORD            MD   TRAINED SPOTTER

            NICKEL SIZE HAIL.

&&

EVENT NUMBER LWX1200365

KLW
Special weather statement, Jun 22, 5:12 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
612 PM EDT FRI JUN 22 2012

MDZ017-222245-
ST. MARYS MD-
612 PM EDT FRI JUN 22 2012

...STRONG THUNDERSTORM TO AFFECT ST. MARYS COUNTY...

AT 613 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER PARK HALL...
MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE SAINT MARYS RIVER...SAINT GEORGE ISLAND
AND SAINT INIGOES CREEK.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS IN EXCESS OF 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH
THIS STORM. WINDS THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES.
TAKE SHELTER UNTIL THE PASSED.

&&

LAT...LON 3804 7635 3811 7642 3810 7648 3811 7649
      3814 7651 3826 7654 3831 7637 3829 7636
      3828 7638 3824 7638 3815 7631 3811 7633
      3803 7631
TIME...MOT...LOC 2213Z 329DEG 14KT 3822 7642

KONARIK

The radar

The Sterling radar (KLWX), 79 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Carroll

When
June 22, 5:15 PM EST to 7:00 PM EST
Where
Carroll County, 0.72 mi ENE of Cedarhurst to 0.57 mi SE of Cedarhurst
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.505, -76.868

Flash flooding occurred to do creek overflowing onto Hollingsworth Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2012Every state in 2012This day in weather historyWarnings in Maryland, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392713.